Florida, 2007

Hail and Lightning Strike in Florida, July 1, 2007

July 1, 2007 · NWS MOB · 2 events in 1 county or zone

A severe thunderstorm produced lightning damage and hail in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A severe thunderstorm produced lightning damage and hail in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 1, 3:01 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 1, 3:01 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
401 PM CDT SUN JUL 1 2007

.SHORT TERM (TONIGHT AND MONDAY)...WE CONTINUE TO WATCH AN UPPER
LEVEL SHEAR AXIS/TROUGH THAT EXTENDS FROM EASTERN LOUISIANA SOUTHWEST
TO NEAR TAMPA. THAT IS SHIFTING VERY SLOWLY TO THE NORTHEAST WITH
MUCH OF OUR FORECAST AREA IN THE SUBSIDENT/NVA REGION TO THE
NORTHWEST OF THE MAIN UPPER CIRCULATION (CURRENTLY ABOUT 100 MILES
SOUTHWEST OF APPALACHICOLA FLORIDA). THE AREA MOST FAVORED
SYNOPTICALLY FOR SCATTERED-NUMEROUS CONVECTION NEXT FEW HOURS IS OVER
SOUTHEAST ALABAMA AND THE BIG BEND AREA OF FLORIDA...AND TO OUR WEST
ACROSS SOUTHERN TEXAS AND LOUISIANA IN THE DIFFLUENT ZONE EAST OF
ANOTHER/LARGER UPPER SHEAR AXIS THAT EXTENDS SOUTHWARD ACROSS
OKLAHOMA AND TEXAS. CLOSER TO THE MESOSCALE...WE ARE WATCHING THE
SEABREEZE JUST NORTH OF THE COAST MOVE SLOWLY INLAND. WE ARE SEEING
ISOLATED SHOWERS/THUNDERSTORMS FIRE ALONG THAT AT THIS HOUR ACROSS
THE FL PANHANDLE AND SE MISSISSIPPI. THE COVERAGES ALONG THE
SEABREEZE WILL INCREASE A BIT MORE THROUGH 23Z AND THEREFORE WE DIDNT
TOTALLY REMOVE POPS OVER SE MISSISSIPPI AND SW ALABAMA GIVEN SOME
ISOLATED TO SCATTERED SHOWERS/TSTMS WILL FIRE IN THE LATE AFTERNOON
ALONG THE SEABREEZE. WE ALSO SEE ANOTHER WEAK CIRCULATION ALONG THE
UPPER SHEAR ZONE JUST OFF THE LOUISIANA COAST THAT IS ALSO MOVING
SLOWLY NORTHEAST (ALSO SEEN IN THE NAM). WE WILL HAVE TO WATCH TO
MAKE SURE CONVECTION DOES NOT CONCENTRATE AHEAD OF THAT...BUT FOR NOW
IT WOULD SEEM THE NARROW SUBSIDENT REGION ACROSS OUR WESTERN ZONES
WILL HOLD A BIT LONGER. FOR MONDAY...THE SHEAR AXIS REMAINS PARKED IN
OUR AREA AND A WEAK QUASI-STATIONARY SURFACE BOUNDARY MOVES
SOUTHEAST INTO OUR INTERIOR ZONES. THAT BOUNDARY...AND THE WEAK UPPER
DYNAMICS (WEAK NWLY FLOW ALOFT) WILL SUPPORT MORE CONCENTRATED
CONVECTION OVER OUR AREA TOMORROW AFTERNOON. A FEW STRONG STORMS
CANNOT BE RULED OUT GIVEN SFC-FREEZING LEVEL LAPSE RATES GET STEEPER
WITH ABUNDANTLY SFC-700 MB MOISTURE IN PLACE. THE STORMS WILL ALSO BE
PROLIFIC LIGHTNING PRODUCERS. /05

THIS AFTERNOONS WET MICROBURST RISK IS MODERATE

.LONG TERM (TUESDAY THROUGH NEXT SUNDAY)...WE CONTINUED WITH LIKELY
POPS FOR TUESDAY GIVEN REMNANTS OF THE WEAK SFC BOUNDARY OVER OUR
NORTHEAST/EASTERN ZONES AND SEVERAL WEAK MIDLEVEL IMPULSES MOVING
ACROSS. FOR THE REMAINDER OF THE EXTENDED PERIOD...WE BASICALLY MADE
NO CHANGES AND HAVE NOTHING TO ADD TO THE PREVIOUS FORECAST.  /05

&&

.MARINE...WEAK HIGH PRESSURE CENTERED JUST SOUTH OF THE LOUISIANA
COAST WILL CONTINUE OVER THE NORTH CENTRAL GULF THROUGH EARLY
TUESDAY. A WEAK FRONTAL BOUNDARY APPROACHING FROM THE NORTH...ALONG
WITH UPPER LEVEL LOW PRESSURE DISTURBANCES MOVING OVER THE AREA...WILL
GENERATED INCREASED THUNDERSTORM ACTIVITY THROUGH MID WEEK. /08

&&

.FIRE WEATHER...CHANCES OF SHOWERS AND THUNDERSTORMS INCREASE INTO
THE LIKELY CATEGORY MOST AREAS MONDAY AND AGAIN ON TUESDAY. THE
STORMS WILL BE PROLIFIC LIGHTNING PRODUCERS...BUT IN CONTRAST TO PAST
COUPLE OF DAYS THE COVERAGES OF WETTING RAINS SHOULD ALSO INCREASE.
OTHERWISE...NO CONCERNS IN THE NEAR TERM. /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  91  72  89 /  20  70  60  70
PENSACOLA   75  90  74  87 /  30  60  60  70
DESTIN      78  89  77  87 /  50  60  50  60
EVERGREEN   71  90  71  88 /  40  80  60  60
WAYNESBORO  71  90  71  90 /  50  60  60  60
CAMDEN      72  90  71  90 /  40  70  50  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

/05
/08
Hazardous weather outlook, Jul 1, 10:00 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT SUN JUL 1 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-021200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1100 AM CDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE AND THE
ADJACENT GULF COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS POSSIBLY BECOMING NUMEROUS AT TIMES...
ESPECIALLY OVER INLAND SECTIONS OF ALABAMA AND THE WESTERN FLORIDA
PANHANDLE...CAN BE EXPECTED MOSTLY DURING THE AFTERNOON AND EARLY
EVENING HOURS. DUE TO HIGHER INSTABILITIES ACROSS MUCH OF THE REGION
AND CONTINUED DEEP MOISTURE...SOME STORMS COULD BE BECOME STRONG TO
POSSIBLY SEVERE. WIND GUSTS TO AROUND 45 MPH...FREQUENT LIGHTNING
STRIKES...AND LOCALIZED...HEAVY...SHORT TERM RAINS TOTALING NEAR 2
TO POSSIBLY AS HIGH AS 3 INCHES ARE NOT OUT OF THE QUESTION IN
STRONGER THUNDERSTORMS.

THE LATEST OUTLOOK BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA
SUGGESTS A SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF THE AREA.
DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREAT ALONG WITH
ISOLATED INSTANCES OF LARGE HAIL...IN STORMS THAT BECOME SEVERE.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON. THE STRONGER
THUNDERSTORMS MAY PRODUCE GUSTY WINDS OF 35 TO 45 MPH...IN ADDITION
TO FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED THIS AFTERNOON...THROUGH THIS EVENING.

In the hours before

Special weather statement, Jul 1, 12:44 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
144 PM CDT SUN JUL 1 2007

ALZ060-011930-
COVINGTON-
INCLUDING THE CITIES OF...ANDALUSIA...
144 PM CDT SUN JUL 1 2007

...CLUSTERS OF STRONG THUNDERSTORMS BEING DETECTED OVER COVINGTON
COUNTY...

AT 144 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM BROOKS TO RIVER FALLS TO JUST
EAST OF GREEN BAY ALABAMA. THE STORMS WERE NEARLY STATIONARY.

THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...RIVER FALLS...HEATH
AND GANTT THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND BRIEF WIND GUSTS OF 35 TO 45
MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Eglin Afb radar (KEVX), 59 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Okaloosa

When
July 1, 3:30 PM CST to 3:32 PM CST
Where
Okaloosa County, Eglin Afb
Measured
0.88 in hail
Reported by
Public
Coordinates
30.480, -86.530

Lightning, Okaloosa

When
July 1, 9:00 PM CST to 11:00 PM CST
Where
Okaloosa County, Crestview
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.750, -86.600

Lightning struck several houses around Crestview. No major damage was reported and no one was injured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49930, 51417.